Alert archive / Nebraska / Flash Flood Warnings in 2008

Flash Flood Warning 6, NWS North Platte, NE

May 29, 2008Frontier County, Nebraska

NWS North Platte, NE issued this flash flood warning at May 29, 2008, 3:45 PM CDT for Frontier County, Nebraska. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2008, 3:45 PM CDT (20:45 UTC)
Expired
May 29, 2008, 9:45 PM CDT
In force
6 hr
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Flood severity
None

County Frontier County, NE

The radar

The Grand Island radar (KUEX), 156 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 4:32 PM CDTFLASH FLOOD9 S Curtis, NEFLASH FLOODING REPORTED BY SPOTTER AT THIS LOCATION WITH ALREADY SATURATED GROUND FROM PRIOR STORMS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 47 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.8 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2008-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 791 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2008-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
791 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
751 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLBF 292046
FFWLBF
NEC063-300245-
/O.NEW.KLBF.FF.W.0006.080529T2045Z-080530T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
345 PM CDT THU MAY 29 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FRONTIER COUNTY IN SOUTHWEST NEBRASKA...
  THIS INCLUDES THE CITY OF CURTIS...

* UNTIL 945 PM CDT

* AT 342 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  STOCKVILLE...MOOREFIELD...MAYWOOD AND EUSTIS

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 4034 10077 4070 10077 4070 9998 4069 9997
      4044 9997 4043 10007 4036 10007 4034 10009
TIME...MOT...LOC 2045Z 180DEG 0KT 4051 10037

$$

GARNER
2 follow-up statements
000 
WGUS73 KLBF 292339
FFSLBF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
635 PM CDT THU MAY 29 2008

NEC063-300245-
/O.CON.KLBF.FF.W.0006.000000T0000Z-080530T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FRONTIER NE-
635 PM CDT THU MAY 29 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR
FRONTIER COUNTY...

AT 630 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THUNDERSTORMS HAVE ENDED. THERE STILL REMAINS THE RISK FOR 
ADDITIONAL THUNDERSTORMS THIS EVENING.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO STOCKVILLE...
MOOREFIELD...MAYWOOD...EUSTIS AND CURTIS

EXCESSIVE RUNOFF FROM HEAVY RAINFALL EARLIER MAY CAUSE CONTINUED 
FLOODING OF SMALL CREEKS AND STREAMS INCLUDING MEDICINE 
CREEK...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF 
CREEKS AND STREAMS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING 
FOR WESTERN NEBRASKA.

LAT...LON 4034 10077 4070 10077 4070 9998 4069 9997
      4044 9997 4043 10007 4036 10007 4034 10009
TIME...MOT...LOC 2335Z 180DEG 0KT 4051 10037

$$

KAR
000 
WGUS73 KLBF 300245
FFSLBF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
939 PM CDT THU MAY 29 2008

NEC063-300249-
/O.EXP.KLBF.FF.W.0006.000000T0000Z-080530T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FRONTIER NE-
939 PM CDT THU MAY 29 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 945 PM CDT FOR FRONTIER 
COUNTY...

RAINFALL HAS ENDED FOR TONIGHT ACROSS FRONTIER COUNTY...AS HAS THE 
THREAT FOR FLASH FLOODING. 

LAT...LON 4034 10077 4070 10077 4070 9998 4069 9997
      4044 9997 4043 10007 4036 10007 4034 10009
TIME...MOT...LOC 0239Z 180DEG 0KT 4051 10037

$$

BUTTLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this flash flood warning went out at May 29, 2:55 PM CDT, 50 minutes earlier.

Area forecast discussion, May 29, 2:55 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
255 PM CDT THU MAY 29 2008

.DISCUSSION...

INITIAL STRONG CONVECTION HAS BEGUN IN HITCHCOCK COUNTY INTO HAYES
COUNTY. TORNADO WATCHES IN EFFECT FOR ALL OF WRN AND NCTRL UNTIL
02-03Z. A SFC LOW IN NERN CO IS FORECAST TO DEEPEN NEAR THE TRI
STATE BORDER WITH BACKED SFC WINDS POSSIBLE NEAR AND EAST OF HWY 83
EAST ACROSS SRN CUSTER COUNTY. AN INVERTED TROUGH EXTENDING
NORTHEAST INTO CENTRAL SOUTH DAKOTA...AND A WARM FRONT ARCHING
NORTHEAST FROM THE LOW INTO NORTHEAST NEBRASKA.

MODERATELY STRONG 0-6 KM BULK SHEAR 40-60 KT AND LARGE INSTABILITY
WILL DICTATE SUPERCELLS. THESE CELLS SHOULD CONGEAL INTO AN MCS OR
TWO WITH FLASH FLOODING A CONCERN...ESPECIALLY ACROSS THE NERN
COUNTIES. THE UPPER ELKHORN BASIN RECEIVED AS MUCH AS 2-4 INCHES AND
THE ELKHORN NEAR ONEILL WAS ALREADY OUT OF BANK THIS MORNING WITH
SUBSTANTIALLY STANDING WATER. ANY ADDITIONAL HEAVY RAINFALL THIS
EVENING COULD MAKE FLOODING SIGNIFICANT AND WILL NEED TO MONITOR
CLOSELY.

ON FRIDAY...MAINLY DRY WITH HIGHS IN THE UPPER 70S AND LOWER 80S.
ONLY A SLIGHT CHC FOR SHOWERS/THUNDERSTORMS ACROSS FAR NRN COUNTIES.

ON SATURDAY...MID/UPR LVL RIDGE AXIS IS FCST TO SHIFT OUT ONTO THE
HIGH PLAINS...WITH LEE SFC TROUGH BEGINNING TO DEVELOP. UPR LVL
PATTERN THEN TRANSITIONS TO MODERATELY FAST SOUTHWESTERLY FLOW. AS
MOISTURE TRANSPORT STRENGTHS OVER THE WESTERN HALF OF THE
CWA...ELEVATED THUNDERSTORMS AGAIN APPEAR POSSIBLE SATURDAY NIGHT.

BEYOND...WX WILL REMAIN UNSETTLED AS UPPER RIDGE TO OUR SOUTH IS
FLATTENED BY FAST MID AND UPPER FLOW ACROSS THE NRN PLAINS. FREQUENT
RIDGE RUNNER DISTURBANCES WITH BE FAVORABLE FOR NOCTURNAL MCS
DEVELOPMENT AND CONTINUED HEAVY RAINFALL THREAT AND POSSIBLE FLASH
FLOODING. SEVERE CONVECTIVE THREAT WILL BECOME BETTER DEFINES AS THE
DAYS APPROACH.

&&

.AVIATION...

CIGS HAVE LIFTED TO VFR CONDITIONS OVER A MAJORITY OF THE
REGION...WITH THE EXCEPTION OVER FAR NORTH CENTRAL NEBRASKA AND
POINTS EAST WHERE MVFR CONDITIONS ARE PERSISTING WITH CIG HGHTS.
IFR/MVFR AND ISOLATED LIFR CONDITIONS MAY BE POSSIBLE OVER THE
REGION THIS EVENING AS STRONG TO SEVERE THUNDERSTORMS...SOME WITH
VERY GUSTY WINDS...LARGE HAIL AND HEAVY RAINFALL TRACK ACROSS
WESTERN AND NORTH CENTRAL NEBRASKA. FLIGHT CONDITIONS WILL BE QUITE
DANGEROUS NEAR THESE STORMS AND SHOULD BE WELL AVOIDED. AS THE
CONVECTIVE SYSTEM MOVES EAST BY THE EARLY MORNING HOURS...VFR
CONDITIONS SHOULD BE IN PLACE THROUGH FRIDAY.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

KAR/13
Hazardous weather outlook, May 29, 10:39 AM CDT, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED TYPOS
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1039 AM CDT THU MAY 29 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-301545-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
1039 AM CDT THU MAY 29 2008 /939 AM MDT THU MAY 29 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF WESTERN AND
NORTH CENTRAL NEBRASKA THIS AFTERNOON AND EVENING...WITH THE GREATEST
THREAT ALONG A LINE FROM NEAR HAYES CENTER...TO NORTH PLATTE...TO
ARNOLD...TO BASSETT...AND THEN AREAS EAST OF THIS LINE INCLUDING THE
BROKEN BOW AND ONEILL AREAS. IN THE GREATEST RISK AREA VERY LARGE
HAIL TO THE SIZE OF BASEBALLS...TORNADOES...DAMAGING WIND
GUSTS...AND FLOODING RAINS ARE LIKELY. LOW PRESSURE SHOULD
ORGANIZE...AND BE CENTERED JUST SOUTHWEST OF NORTH PLATTE BY LATE
AFTERNOON. A WARM FRONT WILL RUN EAST FROM THIS LOW ALONG THE
INTERSTATE 80 CORRIDOR...THIS COULD ENHANCE THE TORNADO POTENTIAL IN
THIS AREA. THIS IS A POTENTIALLY DANGEROUS SITUATION...PLEASE BE
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORM CHANCES RETURN SATURDAY NIGHT THROUGH THURSDAY. LATER
OUTLOOKS WILL REFINE DETAILS CONCERNING SEVERE THUNDERSTORM
POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS ACROSS WESTERN AND NORTH CENTRAL NEBRASKA ARE ASKED
TO REMAIN ALERT AND READY FOR ACTIVATION AFTER 3 PM THIS
AFTERNOON.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

TAYLOR

In the hours before

Local storm report, May 29, 3:05 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
305 PM CDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             6 E HAYES CENTER        40.51N 100.91W
05/29/2008  E1.75 INCH       HAYES              NE   LAW ENFORCEMENT

&&

CARMEL
Local storm report, May 29, 3:20 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
320 PM CDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     HAIL             15 S MAYWOOD            40.44N 100.62W
05/29/2008  M1.75 INCH       FRONTIER           NE   TRAINED SPOTTER

            HAIL WAS STILL ONGOING AT TIME OF REPORT.

&&

CARMEL
Local storm report, May 29, 3:27 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
327 PM CDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     HAIL             9 S CURTIS              40.50N 100.51W
05/29/2008  E1.00 INCH       FRONTIER           NE   TRAINED SPOTTER

            SHEETS OF HEAVY RAIN ALSO REPORTED BY TRAINED SPOTTER.

&&

CARMEL
Local storm report, May 29, 3:35 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
335 PM CDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             7 NE WELLFLEET          40.82N 100.64W
05/29/2008  E2.50 INCH       LINCOLN            NE   PUBLIC

&&

MBYRD
Local storm report, May 29, 3:36 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
336 PM CDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     HAIL             4 W STOCKVILLE          40.53N 100.46W
05/29/2008  M1.00 INCH       FRONTIER           NE   LAW ENFORCEMENT

&&

CARMEL
Local storm report, May 29, 3:38 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
338 PM CDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     HAIL             9 S CURTIS              40.50N 100.51W
05/29/2008  M1.75 INCH       FRONTIER           NE   TRAINED SPOTTER

            HAIL UP TO GOLF BALL SIZE LASTED FOR 10 MINUTES WITH
            LOCALLY HEAVY RAIN.

&&

CARMEL

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 11:06 PM CDTSevere Thunderstorm WarningLBFGarden39 min
May 29, 1:42 AM CDTFlash Flood WarningLBFHolt, Rock4 hr
May 29, 9:05 AM CDTFlash Flood WatchLBFBlaine, Boyd, Brown, Custer, Frontier, Garfield and 8 more18 hr
May 29, 10:34 AM CDTRiver Flood WarningLBFHolt, Rock53 hr
May 29, 2:32 PM CDTSevere Thunderstorm WarningLBFFrontier, Hayes43 min
May 29, 3:09 PM CDTTornado WarningLBFFrontier51 min
May 29, 3:16 PM CDTSevere Thunderstorm WarningLBFFrontier, Hayes, Lincoln44 min
May 29, 3:46 PM CDTSevere Thunderstorm WarningLBFCuster, Lincoln44 min
May 29, 3:50 PM CDTTornado WarningLBFFrontier27 min
May 29, 4:08 PM CDTSevere Thunderstorm WarningLBFSheridan52 min
May 29, 4:19 PM CDTSevere Thunderstorm WarningLBFFrontier, Hayes56 min
May 29, 4:26 PM CDTSevere Thunderstorm WarningLBFBlaine, Brown49 min
May 29, 4:48 PM CDTSevere Thunderstorm WarningLBFSheridan42 min
May 29, 5:07 PM CDTSevere Thunderstorm WarningLBFBrown, Rock38 min
May 29, 5:13 PM CDTSevere Thunderstorm WarningLBFCherry, Sheridan32 min
May 29, 5:13 PM CDTSevere Thunderstorm WarningLBFBlaine, Brown47 min
May 29, 5:22 PM CDTSevere Thunderstorm WarningLBFBrown, Loup, Rock38 min
May 29, 5:41 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt, Keya Paha, Rock22 min
May 29, 5:45 PM CDTSevere Thunderstorm WarningLBFCherry45 min
May 29, 5:48 PM CDTFlash Flood WarningLBFHolt6 hr
May 29, 5:50 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt40 min
May 29, 5:59 PM CDTSevere Thunderstorm WarningLBFHolt, Loup, Rock46 min
May 29, 6:31 PM CDTSevere Thunderstorm WarningLBFHolt44 min

Nearby

Flash Flood Warnings in Nebraska, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.